You reach for an aspirin or Tylenol (acetaminophen) when your head pounds or an ibuprofen when your muscles ache or you’ve pulled your back out. If you have chronic pain, from arthritis or an injury, for instance, you may even find yourself popping these pills like candy.

What many people don’t realize is how potentially dangerous these seemingly harmless medicines can be, especially if you exceed the recommended dosage, take over-the-counter pain relievers for too long or take them with alcohol.

If you find yourself over-relying on OTC pain meds, talk to your doctor about other ways to address the pain, which may include using a prescription medication or finding new methods of treating the underlying problem. Meanwhile, here’s what you need to know about the “big three” OTC pain meds you probably have in your medicine cabinet right now.

(A reminder: Don’t use any of these, or any other OTC medicine, if you’re pregnant or nursing unless your doctor approves it.)

Related:  Think Twice Before You Use a Prescription Painkiller

Aspirin

This drug has been around for over a hundred years, and people have been using its active ingredient, salicylic acid (found in plants like willow and myrtle), for thousands of years to relieve aches and fevers. It fights inflammation as well as pain. The little white pills are such a medicine cabinet staple it’s easy to forget how powerful — and therefore potentially dangerous — they are.

In fact, people with asthma, liver or kidney disease, high blood pressure or who have three or more alcoholic drinks a day should not take aspirin before talking with their doctor about it. Nor should people with uncontrolled blood pressure take aspirin. In fact, aspirin — like all nonsteroidal anti-inflammatory drugs (NSAIDs) — can actually increase blood pressure, according to a study published in Lancet.

Some other potential risks:

Ulcers. Aspirin can cause bleeding ulcers in the intestines, even at doses generally considered safe. A study published in the British medical journal BMJ found that even low doses of aspirin significantly increased the risk intestinal bleeding if taken over a long period of time.

If you’ve already had problems with stomach ulcers, check with your doctor before taking aspirin on a regular basis. And if you do take aspirin, watch out for signs of bleeding ulcers, such as stomach pain or black, tarry or stools.

Bleeding. Aspirin thins the blood, making it less prone to clotting. That’s one reason taking a regular strength aspirin can lower the risk of death in a suspected heart attack, and why low-dose aspirin therapy is sometimes recommended for people at risk of a second heart attack or stroke. (The Food and Drug Administration does not support aspirin therapy for primary prevention of a heart attack or stroke.) However, chronic aspirin use raises the risk of a bleeding stroke. In addition, it might not be safe for people taking other blood thinners, such as Coumadin, Xarelto or Plavix. Again, this is an important conversation to have with your doctor.

Some herbs also make blood less likely to clot. A study published in a leading pharmaceutical therapy journal advises that these herbs may increase the risk of bleeding if taken with aspirin or other NSAIDs such as ibuprofen: ginkgo, garlic, ginger, bilberry, dong quai, feverfew, ginseng, turmeric, meadowsweet and willow. It also warns against taking aspirin with herbs containing coumarin (chamomile, motherworth, horse chestnut, fenugreek and red clover) and tamarind.

Reye’s syndrome. Aspirin should not be given to anyone under 20 who has a fever or viral illness. Research has shown that this can cause Reye’s syndrome, a life-threatening condition. The National Reye’s Syndrome Foundation recommends that children and teenagers not take aspirin at all because they could have a virus without knowing it. This means avoiding any products containing acetylsalicylate, acetylsalicylic acid, salicylic acid or salicylate.

Related:  High Blood Pressure? Read this Before Taking Cold Meds

Acetaminophen

The active ingredient in Tylenol and some other OTC medicines, acetaminophen is effective at relieving common aches and pains (it does not fight inflammation). But even just a little too much can be harmful.

Liver damage is the big concern with acetaminophen. According to the Food and Drug Administration (FDA), overdosing on acetaminophen can lead to liver failure, many cases of which lead to liver transplant or death.

It’s extremely important to pay close attention to the label and not take more than recommended. Adults shouldn’t take more than 3 grams of acetaminophen a day, which is what you’d get from six extra-strength 500 milligram tablets, according to the American Liver Foundation.

If you’re taking more than one OTC medicine, check the list of ingredients to make sure you aren’t accidentally getting a double dose of acetaminophen. It’s found in more than 600 over-the-counter and prescription medicines, including cough, fever, cold, allergy and sleep medications. The American Liver Foundation warns never to take two medicines containing acetaminophen at the same time.

Even your prescription painkiller may contain acetaminophen. According to the FDA, acetaminophen is often added to opioid (narcotic) pain medicines such as codeine (Tylenol with Codeine), oxycodone (Percocet), and hydrocodone (Vicodin). The label may not spell out “acetaminophen,” but may write it as APAP, AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin or Acetam, per the FDA.

Acetaminophen can be particularly dangerous for people who have three or more alcoholic drinks every day. That much alcohol already stresses the liver, and adding acetaminophen to the mix can cause lasting damage. People who have severe liver or kidney disease should also stay away from acetaminophen unless their doctor advises them differently.

Combining acetaminophen with certain herbal medicines can also be risky. It can interact with ginkgo and some of the other herbs that react with aspirin. It also plays badly with herbs that affect the liver (such as kava or Echinacea) or contain salicylates (willow and meadowsweet): These interactions can increase the risk of liver poisoning.

If you are taking Tylenol and develop any symptoms of liver damage — including unusual tiredness, abdominal pain, or yellow discoloration of the eyes and skin — call your doctor immediately.

Ibuprofen

Ibuprofen is invaluable for relieving the pain and inflammation associated with headache, menstrual cramps, back pain and many other common maladies. Like aspirin, ibuprofen (the active ingredient in Advil and Motrin) tackles both pain and inflammation. But like aspirin, ibuprofen is not without risk.

Ulcers and internal bleeding. Like aspirin, ibuprofen can cause bleeding in the stomach, esophagus and small intestine, which can occur without warning and can be fatal. For this reason, among others, experts recommend never exceeding the recommended dose. They also advise taking it for as short a time as possible and using as small a dose as possible to treat your pain and swelling. NSAID-related damage to the colon and small intestine account for up to 40 percent of all serious GI bleeds, according to a statement from Neena S. Abraham, MD, of Baylor College of Medicine in Houston. Help protect yourself by taking ibuprofen at the end of a full meal (and avoid taking with alcohol, since alcohol irritates the stomach). If you notice symptoms such as abdominal pain, black or bloody stools or lightheadedness, seek immediately medical attention.

Heart attack and stroke. Regularly taking ibuprofen — like all NSAIDs — has been linked with a higher risk of high blood pressure and heart attack or stroke. A recent study published in BMJ found a two to fourfold risk of heart attack, stroke and sudden cardiac death among people taking NSAIDs regularly for a year or more. BMJ study author Peter Juni told reporters that only 25 to 50 patients would have to be treated regularly with NSAIDs for one year to see an additional heart attack or stroke — figures he equated with “considerable increases in risk.”

Subsequent studies have found similar risks. So if you’re at increased risk for heart disease — if, for example, you smoke or have a family history of heart trouble — talk to your doctor before taking ibuprofen.

Kidney problems. Ibuprofen and other analgesics reduce blood flow to the kidneys. If you have healthy kidneys, taking ibuprofen for a short time shouldn’t bother you. But if you have kidney disease, you should avoid ibuprofen or talk with your doctor before taking it. If you have liver disease or high blood pressure, or if you’re over 65, taking diuretic medications or normally have three or more (alcoholic) drinks a day, you should also consult your doctor before taking ibuprofen.

Even if you have healthy kidneys, the National Kidney Foundation advises taking ibuprofen for no more than three days in a row for fever or 10 days in a row for pain. If you notice bloody or cloudy urine, see a doctor immediately.

Finally, you may find you’re allergic to ibuprofen and other painkillers. If you develop hives, a skin rash, puffy eyelids, rapid breathing or heartbeat, lightheadedness or confusion, see a doctor immediately.

Related:  The Do’s and Don’ts of Arthritis Treatment

OTC pain relievers are serious medicine. Take them with caution, and you’ll be better able to get relief without the risks.

Chris Woolston, M.S. is a freelance writer and editor who specializes in science, health and travel. A reformed biologist, Woolston says, he studied algae and nitrogen dynamics in Antarctic lakes before the Science Writing Program propelled him out of the lab. He is a contributing editor at Nature.com, a former staff writer for Time Inc.’s Hippocrates magazine, and co-author of Generation Extra Large (Perseus). He lives in Billings, Mt., with his wife – novelist Blythe Woolston – and their two children.